Laxatives, Stimulant Laxatives
   

Laxatives
Stimulant Laxatives

  •  Bisacodyl
    (no brand names listed)


Depletions
Potassium

Symptoms of deficiency include loss of appetite, nausea, drowsiness, feelings of apprehension, excessive thirst, irrational behavior, fatigue, muscle pain and weakness (usually of the lower limbs); severe cases may lead to irregular heartbeat.


Editorial Note

The selected depletions information presented here identifies some of the nutrients that may be depleted by certain medications. The signs and symptoms associated with nutrient deficiency may also indicate conditions other than nutrient deficiency. If you are experiencing any of the signs or symptoms mentioned, it does not necessarily mean that you are nutrient deficient. Nutrient depletion depends upon a number of factors, including your medical history, diet, and lifestyle as well as the length of time you have been taking the medication. Please consult your healthcare provider; he or she can best assess and address your individual healthcare needs, and determine if you are at risk for nutrient depletions from these medications as well as others not listed here.


Supporting Research

Covington T, ed. Nonprescription Drug Therapy Guiding Patient Self-Care. St Louis, MO: Facts and Comparisons; 1999:467-545.

Fleming, BJ. et al. Laxative induced hypokalemia, sodium depletion and hyperreninemia. Effects of potassium and sodium replacement on the renin angiotensin system. Ann. Intern. Med. 83:60-62, 1975.


Review Date: October 2000
Reviewed By: All depletions monographs have been reviewed by a team of experts including Derrick M. DeSilva, Jr., MD, Raritan Bay Medical Center, Perth Amboy, NJ; Jacqueline A. Hart, MD, Department of Internal Medicine, Newton-Wellesley Hospital, Harvard University and Senior Medical Editor, A.D.A.M., Inc., Boston, MA; John Hinze, PharmD, NMD, Woodbine, IA; Ruth Marlin, MD, Medical Director and Director of Medical Education, Preventive Medicine Research Institute, Sausalito, CA; Brian T Sanderoff, PD, BS in Pharmacy, Clinical Assistant Professor, University of Maryland School of Pharmacy; President, Your Prescription for Health, Owings Mills, MD; Leonard Wisneski, MD, FACP, George Washington University, Rockville, MD; Ira Zunin, MD, MPH, MBA, President and Chairman, Hawaii State Consortium for Integrative Medicine, Honolulu, HI.

Copyright © 2004 A.D.A.M., Inc

The publisher does not accept any responsibility for the accuracy of the information or the consequences arising from the application, use, or misuse of any of the information contained herein, including any injury and/or damage to any person or property as a matter of product liability, negligence, or otherwise. No warranty, expressed or implied, is made in regard to the contents of this material. No claims or endorsements are made for any drugs or compounds currently marketed or in investigative use. This material is not intended as a guide to self-medication. The reader is advised to discuss the information provided here with a doctor, pharmacist, nurse, or other authorized healthcare practitioner and to check product information (including package inserts) regarding dosage, precautions, warnings, interactions, and contraindications before administering any drug, herb, or supplement discussed herein.

 
... Brought to you by